Fen Phen Warnings
The first warning about the health risks of the diet drug combination Fen Phen came in July 1997 from a study conducted by researchers with the Mayo Clinic. The study found “a possible relationship between heart valve disease” and Fen Phen. On the same day that the results of the study were announced, the Food and Drug Administration sent a warning to physicians in order to alert them of reports of heart valve damage among women taking Fen Phen.
After three more studies were released highlighting the potential risk of side effects with Fen Phen, the FDA announced a recall of fenfluramine and dexfenfluramine—two drugs which can be prescribed as part of a Fen Phen treatment regimen—in September 1997.
FDA Warns About Herbal Fen Phen
Just two months after the Fen Phen recall, the FDA issued a warning letter about dietary supplements marketed as “herbal Fen Phen.” These supplements—which usually consist of a combination of ephedra (ma huang) and St. John’s wort—were touted as a “’natural herbal alternative” to prescription Fen Phen.
However, the FDA warned of an increased risk of side effects from several ingredients in herbal Fen Phen. The agency said that supplements containing ephedra or ephedrine could cause high blood pressure, irregular heartbeat, seizures, heart attack, stroke or death.
Following the deaths of two professional athletes who had taken products with ephedra, the FDA announced a ban on herbal Fen Phen and other ephedra supplements in April 2004.
The law firm of Hissey Kientz is investigating claims involving individuals who suffered serious or fatal injuries after using herbal Fen Phen or other products containing ephedra. If you have used herbal Fen Phen or other supplements with ephedra and suffered heart attack, stroke, primary pulmonary hypertension (PPH), primary arterial hypertension (PAH) or other injuries please contact us to learn more about your legal rights. You can reach us by calling toll-free at (866) 275-4454, or by filling out a free case evaluation form to the right of this page.